MAUDE Adverse Event Report: MEDTRONIC PUERTO RICO OPERATIONS CO. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC PUERTO RICO OPERATIONS CO. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1884008
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned.A product analysis has not been performed.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported that during a tonsillectomy and adenoidectomy, the blade was not sharp enough, did not cut the tissue, and broke at the spiral wrap.There was a delay to the case.A replacement bur was used to complete the case.The break did not result in fragments that required retrieval from the patient.There was no patient impact.
 
Additional Manufacturer Narrative
The product analysis indicates that one opened sample of part number 1884008 from lot number hg0khhu was received.There was a residue consistent with biological contaminants on the device.A microscope was used to evaluate the device.Visually, there was no damage or anomalies of the cutting tip that would have resulted in reduced performance.A portion of the inner assembly was pulled out and found to be broken at the proximal end of the spiral wrap.The break would have been contained by the outer assembly and the handpiece therefore would not result in device fragments.The spiral wrap was twisted in on itself which likely indicated the device was being ran in forward direction instead of oscillating.The maximum recommended speed for this device is 1,500 rpm in oscillate mode / direction.The remainder if the distal end of the inner assembly spun freely within the outer assembly.There was a residue consistent with tape adhesive at the tip, however it is unlikely to have contributed to this event.There was no allegation of a defect prior to use.There was no evidence of improper manufacturing and therefore has been ruled out as a likely cause.The information most likely indicates the blade was being use beyond the recommended speed or improper direction.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC PUERTO RICO OPERATIONS CO.
road 31, km. 24, hm 4
ceiba norte industrial park
juncos PR 00777
MDR Report Key6851413
Report Number3004209178-2017-18963
Device Sequence Number1600848
Product Code EQJ
UDI-Device Identifier20681490047481
UDI-Public20681490047481
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/05/2023
Device Model Number1884008
Device Catalogue Number1884008
Device Lot NumberHG0KHHU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/10/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2017
Supplement Date Received by Manufacturer10/23/2017
Initial Report FDA Received Date09/08/2017
Supplement Report FDA Received Date11/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age12 YR